Georgia, 2005

Flooding in Georgia, March 31, 2005

March 31, 2005 · NWS FFC · 4 events in 4 counties and zones

General rainfall of 2-3 inches was common across much of the region during the early to mid-morning hours. This rain fell on saturated soil from previous heavy rainfall on the 27th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

General rainfall of 2-3 inches was common across much of the region during the early to mid-morning hours. This rain fell on saturated soil from previous heavy rainfall on the 27th. The following counties below listed specific flooding conditions during the event.Carroll: The Times Georgian of Carrollton reported that several roads in the county were flooded. No flash flooding was reported.Heard: The Heard County 911 Center reported that several roads in the county were flooded. Mayhayley Road was closed.Harris: Rainfall of three to five inches across much of the county resulted in general flooding of some roads and low-lying areas.Upson: The Upson County Emergency Manager reported that several inches of rain had fallen during the morning and early afternoon hours on very saturated ground. This had resulted in minor flooding of Potato Creek in the Thomaston area. This area, as well as areas along the Flint River, were being monitored for possible evaucation. In addition, a dam was being monitored one mile north of Thomaston for a possible failure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Mar 31, 5:15 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Mar 31, 5:15 AM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 AM EST THU MAR 31 2005

.SHORT TERM...
RATHER BUSY THIS MORNING WITH FLOODING POTENTIAL AND SEVERE WEATHER.
WENT WITH A BLEND OF THE GFS/ETA THROUGH DAY 3. ETA IS COMING MORE
IN LINE WITH GFS PER THE SURFACE LOW POSITION REMAIN TO OUR WEST
THURSDAY NIGHT AND MOVING NORTHWEST FRIDAY. THIS WILL KEEP MOST OF
THE CWA IN THE WARM SECTOR FRIDAY. THIS WILL KEEP THE CWA IN A
FLOODING/SEVERE WEATHER THREAT NOT ONLY TODAY...BUT ALSO AGAIN ON
FRIDAY UNTIL THE COLD FRONT PASSES BY. STRONG NORTHWEST WINDS FRIDAY
NIGHT AND SATURDAY WITH GUSTS TO NEAR 30 MPH OVER MUCH OF THE CWA.

AS FOR TODAY...HPC HAS AXIS OF HEAVY RAIN OVER NORTH
GEORGIA...SHIFTING TO CENTRAL GEORGIA THIS AFTERNOON. THESE AREAS
ARE ALREADY SATURATED AND THE FFG SHOWS THIS. FOR THIS REASON WILL
ISSUE A FLASH FLOOD WATCH FOR PARTS OF NORTH AND CENTRAL GA FOR
TODAY.

.LONG TERM...
BUMPED UP THE WIND SPEEDS AND GUSTS ON SATURDAY WITH COOLER TEMPS
THAT ARE IN LINE WITH THE NEW GUIDANCE. OTHERWISE NO CHANGES PLANNED.

&&

.AVIATION...
LINE OF EXTENSIVE CONVECTION IN WARM AIR AHEAD OF SLOW MOVING COLD
FRONT WILL BE THE THING TO WATCH. MOST CEILINGS ASSOCIATED WITH PCPN
HAVE COME DOWN TO 2500-5000 FT. WILL NEED TO WATCH FOR IFR CEILINGS
ASSOCIATED WITH HEAVIER PCPN. EXPECT IFR VSBYS DUE TO HEAVY SHOWERS
AND T-STORMS. SURFACE WINDS GENERALLY S WILL TREND TO THE SW 10 KTS
OR LESS. CONVECTION HAS CAUSED THE WIND DIRECTIONS AND SPEEDS TO BE
HIGHLY VARIABLE. BDL

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  57  66  44 /  80  60 100  40
ATHENS          71  54  69  47 /  90  40 100  60
GAINESVILLE     69  55  65  46 /  80  40 100  60
ROME            74  55  66  45 /  80  60  90  50
COLUMBUS        76  62  73  49 /  80  70 100  40
MACON           74  60  73  50 /  90  60 100  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FLASH FLOOD WATCH PARTS OF NORTH AND CENTRAL GEORGIA TODAY.

&&

17/99
Hazardous weather outlook, Mar 31, 2:46 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
246 AM EST THU MAR 31 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010745-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
246 AM EST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS EXPECTED TODAY INTO THIS EVENING...

.SYNOPSIS...
A SLOW MOVING COLD FRONT APPROACHING THE TENNESSEE VALLEY THIS
MORNING...WILL MOVE INTO NORTH GEORGIA TONIGHT AND BECOME NEARLY
STATIONARY.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE LARGE HAIL. DAMAGING WINDS WILL ALSO BE
POSSIBLE.

.DISCUSSION...
AN INCREASINGLY MOIST AIRMASS WILL CONTINUE OVER THE AREA.
A LOW LEVEL JET WILL INCREASE OVER THE AREA TODAY AS UPPER LEVEL
DISTURBANCES MOVE ACROSS. CAPES OF 1000 TO 2000 CAN BE EXPECTED.
THIS COULD LEAD TO LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED. EMERGENCY MANAGERS SHOULD MONITOR
THE SITUATION.

.OTHER HAZARDS...
HEAVY RAINFALL ASSOCIATED WITH THUNDERSTORMS COULD PRODUCE LOCALIZED
FLOODING OR FLASH FLOODING.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL ON
FRIDAY. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Local storm report, Mar 31, 2:41 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             2 SW WHITESVILLE        32.80N 85.06W
03/31/2005  1.75 INCH        HARRIS             GA   PUBLIC

            QUARTER TO GOLFBALL SIZE HAIL.

0153 AM     TSTM WND DMG     8 N TALKING ROCK        34.63N 84.51W
03/31/2005                   GILMER             GA   PUBLIC

            TWO LARGE TREES BLOWN DOWN AND DIME SIZE HAIL.

&&

FFCUSR
Special weather statement, Mar 31, 3:12 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
312 AM EST THU MAR 31 2005

GAZ070-071-310845-

312 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 MPH WINDS IN
MONROE AND LAMAR COUNTIES UNTIL 345 AM EST...

AT 310 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MILNER TO 20 MILES SOUTH OF BARNESVILLE...
MOVING NORTHEAST AT 45 MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE
USED UNLESS IN AN EMERGENCY. THE THREAT FROM THIS STORM IS EXPECTED
TO DIMINISH BY 345 AM EST.
Local storm report, Mar 31, 3:20 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             5 W THOMASTON           32.89N 84.41W
03/31/2005  0.75 INCH        UPSON              GA   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL.

&&

FFCUSR
Special weather statement, Mar 31, 5:00 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST THU MAR 31 2005

GAZ071-072-081-082-311030-

500 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN CRAWFORD...BIBB...JONES AND MONROE COUNTIES UNTIL 530 AM EST...

AT 456 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM FORSYTH TO ROBERTA...MOVING NORTHEAST AT 50
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 530 AM EST.
Special weather statement, Mar 31, 5:04 AM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
504 AM EST THU MAR 31 2005

GAZ061-062-073-311030-

504 AM EST THU MAR 31 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 30 TO 40 MPH WINDS
IN BALDWIN...HANCOCK AND WARREN COUNTIES UNTIL 530 AM EST...

AT 501 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 11 MILES WEST OF SPARTA TO 27 MILES
SOUTHWEST OF SPARTA...MOVING NORTHEAST AT 40 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE THREAT FROM
THIS STORM IS EXPECTED TO DIMINISH BY 530 AM EST.
Local storm report, Mar 31, 6:02 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
602 AM EST THU MAR 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             3 N MACON               32.88N 83.66W
03/31/2005  0.88 INCH        BIBB               GA   PUBLIC

0535 AM     HAIL             3 S GRAY                32.96N 83.54W
03/31/2005  0.88 INCH        JONES              GA   BROADCAST MEDIA

&&

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Harris

When
March 31, 7:08 AM EST to 12:08 PM EST
Where
Harris forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
32.736, -84.909 (the zone’s center; the record gives no point)

Flood, Heard

When
March 31, 7:30 AM EST to 2:30 PM EST
Where
Heard forecast zone
Reported by
GOVT OFFICIAL
Coordinates
33.297, -85.128 (the zone’s center; the record gives no point)

Flood, Carroll

When
March 31, 7:30 AM EST to 10:30 AM EST
Where
Carroll forecast zone
Reported by
NEWSPAPER
Coordinates
33.583, -85.080 (the zone’s center; the record gives no point)

Flood, Upson

When
March 31, 10:00 AM EST to 8:00 PM EST
Where
Upson forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -82.850

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440016, 5440015, 5440017, 5440018.